Utah, 2014Winter Storm in Utah, February 12 to 14, 2014
February 12 to 14, 2014 · NWS SLC · 1 event in 1 county or zone
Another moist and slow-moving Pacific storm system brought heavy snow to the mountains of far northern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another moist and slow-moving Pacific storm system brought heavy snow to the mountains of far northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 12, 4:03 AM MST, 4 hours 57 minutes earlier.
Area forecast discussion, Feb 12, 4:03 AM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
403 AM MST WED FEB 12 2014
.SYNOPSIS...A STRONG AND INCREASINGLY MOIST WEST NORTHWEST FLOW
ALOFT WILL FOCUS ON MAINLY NORTHERN UTAH THROUGH THE BALANCE OF
THE WEEK. UNSEASONALLY WARM TEMPERATURES ARE EXPECTED ACROSS UTAH
THROUGH AT LEAST THE FIRST HALF OF THE UPCOMING WEEKEND.
&&
.SHORT TERM (THROUGH 00Z SUNDAY)...A STRONG ZONAL FLOW EXTENDING
ACROSS THE EASTERN PACIFIC INTO THE WESTERN CONUS HAS ALLOWED AN
ATMOSPHERIC RIVER TO DEVELOP...STRETCHING FROM NEAR THE HI ISLANDS
EASTWARD TO THE PACIFIC NORTHWEST. MOISTURE TRANSPORT ASSOCIATED
WITH THIS FEATURE WILL BRING A PERIOD OF VALLEY RAIN AND MOUNTAIN
SNOW TO THE NORTHERN THIRD OF UTAH BEGINNING TODAY...AND
CONTINUING THROUGH AT LEAST THURSDAY.
WARM ADVECTION ALONG THE LEADING EDGE OF THIS MOISTURE SURGE WILL
ALLOW VALLEY RAIN AND MOUNTAIN SNOW TO DEVELOP ACROSS AREAS NORTH
OF I-80 THIS MORNING. LOWER ELEVATIONS MAY SEE PRECIP BEGIN AS
SNOW OR A RAIN/SNOW MIX EARLY AND HAVE ADDED A MENTION TO THE FAR
NORTH...ALTHOUGH ANY ACCUMULATION IS EXPECTED TO REMAIN QUITE
MINOR. THE 00Z MODELS WERE IN GENERAL AGREEMENT SPREADING LARGE
SCALE LIFT AND ATTENDANT PRECIPITATION SOUTHWARD THIS AFTERNOON
INTO THIS EVENING...WITH A PERSISTENT MOIST WESTERLY FLOW
CONTINUING THROUGH THURSDAY...PRIMARILY FOCUSED NORTH OF I-80.
GOING WINTER STORM WARNING FOR THE NORTHERN WASATCH RANGE STILL
LOOKS GOOD...AND HAVE GONE AHEAD AND ADDED A WINTER WX ADVISORY
FOR THE CENTRAL/SOUTHERN WASATCH ALONG WITH THE WESTERN UINTAS. OF
ADDITIONAL CONCERN WILL BE RAIN FALLING ON REMAINING SNOWPACK
ACROSS PORTIONS OF THE WASATCH BACK...WHERE FLOODING WAS A PROBLEM
DURING THE EVENT THIS PAST WEEKEND.
THE MODELS ARE IN GENERAL AGREEMENT BUILDING HEIGHTS TOWARD THE
END OF THE WEEK...PUSHING THIS MOISTURE PLUME NORTHWARD AND
ALLOWING A VERY MILD AIRMASS TO SPREAD NORTHWARD ACROSS THE
FORECAST AREA. AS SUCH HAVE TRENDED POPS DOWNWARD FRIDAY AND
LARGELY CONFINED THEM TO AREAS NEAR THE ID BORDER. BY LATE IN THE
WEEK INTO SATURDAY MAX TEMPERATURES ARE EXPECTED TO BE RUNNING 15
TO 20 DEGREES ABOVE CLIMO ACROSS MOST OF THE FORECAST AREA...WITH
KSLC PUSHING THE 60 DEGREE MARK.
&&
.LONG TERM (AFTER 00Z SUNDAY)...MOIST ZONAL FLOW NORTH OF THE
CWA WILL SLIDE SOUTH IN UNISON WITH ONE FINAL SHORT WAVE. THIS WAVE
IS EXPECTED TO PUSH THE MOIST FLOW ACROSS THE NORTHERN THIRD OF THE
CWA INTO SUNDAY. RAIN IS POSSIBLE SATURDAY NIGHT IN THE NORTHERN
VALLEYS WITH A POSSIBLE CHANGE OVER TO A MIXTURE OF RAIN AND SNOW BY
SUNDAY MORNING PER GFS. HOWEVER...IF THE EC SOLUTION IS CORRECT...A
CHANGE OVER TO ALL SNOW WILL OCCUR. CURRENT GRIDS FAVOR THE GFS AND
HAVE NO GOOD REASON TO ARGUE. SOUTHERN UTAH VALLEYS WILL BE IN THE
60S TO LOWER 70S SUNDAY WHILE THE NORTH COOLS SEVERAL DEGREES. WINDS
WILL BE GUSTY ACROSS THE HIGH RIDGES OF NORTHERN UTAH AND SOUTHWEST
WYOMING SUNDAY. RIDGE WILL REBUILD RAPIDLY BY MONDAY WITH
TEMPERATURES REBOUNDING TO WELL ABOVE NORMAL ONCE AGAIN. DRY
CONDITIONS ARE EXPECTED SUNDAY NIGHT THROUGH TUESDAY DUE TO THE
REBUILDING RIDGE.
NEXT WELL DEVELOPED STORM SYSTEM PROGGED TO MOVE INTO THE GREAT
BASIN WEDNESDAY NIGHT INTO THURSDAY AND BEYOND. STILL TO FAR OUT TO
GET TERRIBLY EXCITED ABOUT...BUT LAST FEW MODEL RUNS REMAIN
CONSISTENT WITH THIS FEATURE. AS A RESULT...TRENDED POPS UPWARD
ACROSS THE NORTH AFTER 12Z WEDNESDAY.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH AROUND 18Z AT THE
SLC TERMINAL. SOUTHEAST WINDS WILL LIKELY INCREASE IN THE EARLY
MORNING HOURS...BECOMING GUSTY AFTER 12Z. CIGS ARE EXPECTED TO
REMAIN ABOVE 7000 FT AGL THROUGH ABOUT 11-13Z BEFORE LOWERING TO
5000 FEET AGL BY 18Z WITH RAIN SHOWERS DEVELOPING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 4 PM MST
THURSDAY FOR UTZ008>010.
WINTER STORM WARNING FROM 8 AM THIS MORNING TO NOON MST FRIDAY
FOR UTZ007.
WY...NONE.
&&
SEAMAN/YOUNG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Feb 12, 6:12 AM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
612 AM MST WED FEB 12 2014
UTZ001>016-019>021-517-518-WYZ021-131300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
612 AM MST WED FEB 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
VALLEY RAIN AND MOUNTAIN SNOW WILL DEVELOP ACROSS NORTHERN UTAH
AND SOUTHWEST WYOMING TODAY. SNOW LEVELS MAY INITIALLY START NEAR
THE VALLEY FLOORS...BUT WILL QUICKLY RISE TO NEAR 6000 FEET BY
LATE MORNING. SEE THE LATEST WINTER WEATHER STATEMENT FOR DETAILS
ON SNOWFALL ACROSS THE HIGHER TERRAIN.
RAIN FALLING ON LINGERING SNOWPACK MAY RESULT IN LOCAL FLOODING
ACROSS THE MORGAN...OGDEN...AND CACHE VALLEYS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MOUNTAIN SNOW AND VALLEY RAIN WILL CONTINUE ACROSS THE NORTHERN
THIRD OF THE OUTLOOK AREA THURSDAY INTO THURSDAY NIGHT. THE
HEAVIEST PRECIPITATION IS EXPECTED ACROSS AREAS NORTH OF I-80.
SNOW LEVELS WILL FLUCTUATE BETWEEN 6000 AND 7000 FEET DURING THIS
TIME...BEFORE RISING ABOVE 8000 FEET DURING THE DAY FRIDAY.
A VERY MILD AIRMASS WILL SPREAD ACROSS MUCH OF THE OUTLOOK AREA
FRIDAY INTO SATURDAY PUSHING TEMPERATURES 15 TO 20 DEGREES ABOVE
NORMAL.
A FAST MOVING COLD FRONT WILL BRING ANOTHER CHANCE FOR SNOWFALL
MAINLY ACROSS THE HIGHER TERRAIN LATE IN THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Wasatch Mountains I-80 North
- When
- February 12, 9:00 AM MST to February 14, 7:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
The Tony Grove Lake SNOTEL received 4.60 inches of liquid equivalent precipitation, or approximately 30 inches of new snow during the warm, but moist, event.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, February 12 to 14, 201442 injured · $625,000 · 13 events
- Ice Storm in South Carolina, February 12 to 13, 20142 deaths · 3 injured · 10 events
- Winter Storm and Heavy Snow in Virginia, February 12 to 13, 20141 death · 1 injured · $1.4 million · 27 events
- Flooding in Washington, February 12 to 14, 2014$3.2 million · 5 events
- Heavy Snow in Tennessee, February 12 to 13, 201492 events
- Winter Storm and Winter Weather in New Jersey, February 12 to 14, 2014$100,000 · 21 events
- Flooding in Idaho, February 12 to 14, 2014$170,000 · 3 events
- Winter Storm and Winter Weather in Delaware, February 12 to 14, 20146 injured · 4 events
- High Wind in Wyoming, February 12 to 15, 201460 kt wind · 41 events
- Winter Storm in North Carolina, February 12 to 13, 201431 events
- Winter Storm in Virginia, February 12 to 13, 201431 events
- Damaging Winds and Lightning Strike in Florida, February 12, 2014$31,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503718.